Severe necrosis of the palate and nasal septum resulting from intranasal abuse of acetaminophen | Ear, Nose & Throat Journal Skip to content Skip to navigation

Severe necrosis of the palate and nasal septum resulting from intranasal abuse of acetaminophen

| Reprints
October 31, 2015
by Scott A. Hardison, MD; Kristin K. Marcum, MD; Catherine Rees Lintzenich, MD

Abstract

Intranasal drug abuse frequently leads to sinonasal complications, particularly sinus, nasal, and palatal necrosis. Classically, this type of necrosis has been linked to cocaine use, but the intranasal abuse of prescription narcotics and other pain medications can also lead to severe damage to the sinonasal tract. We describe a case of palatal and nasal septal necrosis resulting from intranasal acetaminophen abuse. The patient was a 34-year-old man with a remote history of polysubstance abuse who presented to the emergency department with worsening dysphagia and a recent history of exclusive intranasal acetaminophen abuse. He had an existing palatal fistula that was found to have dramatically increased in size. Examination revealed complete destruction of the soft palate and nasal septum and partial destruction of the hard palate. The areas of necrosis were surgically debrided. We describe the general clinical presentation and surgical outcome of this case.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: